Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS La Crosse, WI

July 1, 2006Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 2006, 7:00 PM CDT for Vernon County, Wisconsin. It was in force for 60 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 7:00 PM CDT (00:00 UTC)
Expired
Jul 1, 2006, 8:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Vernon County, WI

The radar

The La Crosse radar (KARX), 46 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:00 PM CDTTSTM WND GST 70Viroqua, WI2 FOOT DIAMETER TREE DOWN ON A TRUCK.
Jul 1, 7:00 PM CDTHAIL 1.25Viroqua, WI
Jul 1, 7:02 PM CDTHAIL 1Viroqua, WI
Jul 1, 7:03 PM CDTHAIL 0.88Viroqua, WI6 INCH TREE DOWN...MANY OTHER TREES DOWN...DAMAGE TO A HOME.
Jul 1, 7:05 PM CDTHAIL 1.5Viroqua, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 020000
SVRARX
WIC123-020100-
/O.NEW.KARX.SV.W.0066.060702T0000Z-060702T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 800 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR VIROQUA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA FARGE AROUND 720 PM...
  HILLSBORO AROUND 745 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4358 9111 4342 9106 4343 9067 4356 9066
      4357 9032 4373 9033

$$

 04
2 follow-up statements
000 
WWUS53 KARX 020005
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT SAT JUL 1 2006

WIC123-020100-
/O.CON.KARX.SV.W.0066.000000T0000Z-060702T0100Z/
VERNON WI-
704 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VERNON COUNTY...

AT 702 PM CDT UP TO QUARTER SIZED HAIL WAS REPORTED IN VIROQUA BY 
THE SHERIFF DEPARTMENT.

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL. THIS STORM WAS LOCATED NEAR VIROQUA...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS AND LIBERTY AROUND 710 PM...
  HIGHWAY 82 AND COUNTY D AND VIOLA AROUND 715 PM...
  LA FARGE AND POTTS CORNERS AROUND 720 PM...
  ROCKTON AROUND 725 PM...
  HIGHWAY 82 AND COUNTY A AND VALLEY AROUND 730 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4358 9111 4342 9106 4343 9067 4356 9066
      4357 9032 4373 9033

$$

 04
000 
WWUS53 KARX 020018
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT SAT JUL 1 2006

WIC123-020100-
/O.CON.KARX.SV.W.0066.000000T0000Z-060702T0100Z/
VERNON WI-
717 PM CDT SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR VERNON COUNTY...

AT 703 PM CDT THE SHERIFF DEPARTMENT REPORTED A TREE DOWN ON A TRUCK 
ALONG WITH NICKEL SIZED HAIL IN VIROQUA.

AT 715 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR
LIBERTY...OR 10 MILES EAST OF VIROQUA. THIS STORM WAS NEARLY
STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 82 AND COUNTY D AND LA FARGE AROUND 800 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4358 9111 4342 9106 4343 9067 4356 9066
      4357 9032 4373 9033

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:22 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 3:22 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT SAT JUL 1 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

SEVERE WEATHER CHANCES LATE THIS AFTERNOON AND EVENING...AND
PRECIPITATION CHANCES FROM SUNDAY INTO MONDAY NIGHT ARE THE MAIN
CONCERNS FOR THIS TIME PERIOD.

AT 3 PM...A COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN SOUTHEAST
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES TO SIOUX CITY IOWA.
SKIES BECAME PARTLY SUNNY BEHIND THE SHOWERS AND THUNDERSTORMS THIS
MORNING. THIS ALLOWED THE MOST UNSTABLE CAPES TO CLIMB INTO THE
2500 TO 3500 J/KG RANGE ACROSS THE FORECAST AREA THIS AFTERNOON.
THE HIGHEST CAPES ARE CURRENTLY LOCATED TO THE SOUTH OF SEVERE
THUNDERSTORM WATCH 567 ACROSS WESTERN WISCONSIN. THE BEST
EFFECTIVE BULK SHEAR...50 TO 55 KNOTS...IS CURRENTLY LOCATED
ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. ACROSS OUR AREA THE
EFFECTIVE SHEAR HAS BEEN GRADUALLY INCREASING THIS AFTERNOON AS A
45 TO 50 KNOT HAS BEEN TRANSVERSING EAST ACROSS SOUTHERN MINNESOTA
AND SOUTHERN WISCONSIN. THE SHEAR IS ALREADY SUPPORTIVE OF
SUPERCELLS ACROSS SOUTHEAST MINNESOTA...AND CENTRAL...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN. THE SURFACE CONVECTIVE
INHIBITION HAS BEEN GRADUALLY DECREASING AS COOLER AIR BETWEEN
850 MB AND 700 MB IS BEING ADVECTED INTO THE REGION FROM THE
DAKOTAS AND NORTHERN MINNESOTA. AS A RESULT...I EXPECT THAT THE
THUNDERSTORMS CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND UPPER
MICHIGAN WILL GRADUALLY BUILD SOUTHWEST ACROSS WESTERN WISCONSIN
AND SOUTHERN MINNESOTA. WE ARE ALREADY BEGINNING TO SEE SIGNS THAT
THIS CAP MAY BE ALREADY BEGINNING TO BREAK ACROSS SOUTH CENTRAL
MINNESOTA AS SHOWERS ARE ALREADY DEVELOPING BETWEEN NEW ULM AND
WINDOM. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE YET
ANOTHER WATCH BOX BE ISSUED SOUTH AND WEST OF SEVERE THUNDERSTORM
WATCH NUMBER 567. THE MAIN SEVERE WEATHER THREATS WILL LIKELY BY
LARGE HAIL AND DAMAGING WINDS.

THIS COLD FRONT WILL BECOME STATIONARY ACROSS NORTHERN AND CENTRAL
IOWA AFTER MIDNIGHT TONIGHT...AND REMAIN NEARLY STATIONARY THROUGH
SUNDAY NIGHT. 850 MB MOISTURE CONVERGENCE IS NOT OVERLY THAT
IMPRESSIVE. AS A RESULT...I AM THINKING THAT THE CONVECTION WILL
LIKELY REMAIN SCATTERED. THROUGH THIS TIME PERIOD...THE 0-6KM
BULK SHEAR REMAINS IN THE 20 TO 30 KNOT RANGE. IN ADDITION...THE
MEAN LAYER CAPES WILL BE CLIMBING INTO THE 1500-2500 J/KG RANGE.
THIS MAY BE SUPPORTIVE OF A FEW ISOLATED SEVERE THUNDERSTORMS
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

FURTHER NORTH...THE 0-6 KM IS MUCH MORE SUPPORTIVE OF SUPERCELL
DEVELOPMENT. HOWEVER THERE IS SOME QUESTION OF WHETHER THERE WILL
BE ANYTHING TO SET OFF CONVECTION. BOTH THE GFS AND NAM SUGGEST
THAT A 700 MB SHORT WAVE TROUGH MAY MOVE THROUGH THE AREA LATE
SUNDAY AFTERNOON AND NIGHT. HOWEVER...THEY DIFFER DRAMATICALLY ON
WHETHER ANY PRECIPITATION WILL MOVE INTO OUR AREA. FOR THE TIME
BEING...I JUST WENT WITH A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS.

ON MONDAY AFTERNOON AND NIGHT...A CANADIAN COLD FRONT WILL MOVE
SOUTHEAST THROUGH THE FORECAST AREA. THE NAM HAS THIS FRONT MOVING
THROUGH THE REGION DRY. MEANWHILE...THE GFS DOES GENERATE
PRECIPITATION ALONG IT. FOR THE TIME BEING...I AM LEANING TOWARD
THE GFS AND HAVE KEPT THE LOW PRECIPITATION CHANCES IN THE FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THIS
PERIOD WILL BEGIN THIS FORECAST PERIOD WITH AN UPPER LEVEL TROUGH
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. AT THE
SURFACE...A CANADIAN HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS
THESE SAME AREAS. THIS HIGH WILL PROVIDE DRY WEATHER...AND NORMAL
TO SLIGHTLY BELOW NORMAL TEMPERATURES.

FROM WEDNESDAY NIGHT INTO THURSDAY...500 MB HEIGHTS WILL RISE
ABOUT 60 DECAMETERS AS AN UPPER LEVEL RIDGE BUILD ACROSS THE
REGION. THIS RIDGE WILL LIKELY REMAIN ACROSS THE AREA INTO
SATURDAY. 850 MB TEMPERATURES ARE FORECAST TO SLOWLY CLIMB FROM
AROUND 12C ON WEDNESDAY MORNING TO AROUND 16C BY SATURDAY MORNING.
AS A RESULT THERE WILL BE A SLOW MODERATION IN TEMPERATURES FROM
NEAR NORMAL TO ABOUT 5 TO 10F ABOVE NORMAL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Jul 1, 5:09 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
509 PM CDT SAT JUL 1 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
509 PM CDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING INTO THE OVERNIGHT

A COLD FRONT MOVING SLOWLY ACROSS THE UPPER MISSISSIPPI RIVER VALLEY
WILL CONTINUE TO FOCUS SCATTERED THUNDERSTORM DEVELOPMENT THROUGH
THE NIGHT. THE MOST NOTABLE AREA FOR SEVERE THUNDERSTORM POTENTIAL...
WITH STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS...WILL BE ACROSS NORTHEASTERN IOWA THROUGH THE EVENING HOURS...
WITH LESSER THREATS ACROSS SOUTHEAST MINNESOTA INTO SOUTHWEST
AND CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL DECREASE
DRAMATICALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL BECOME STATIONARY ACROSS CENTRAL IOWA AND
NORTHERN ILLINOIS SUNDAY AND MONDAY...AND REMAIN THE FOCUS FOR
THUNDERSTORM PRODUCTION. GOOD INSTABILITY...ALONG WITH FAVORABLE LOW
LEVEL WINDS...WILL PROVIDE THE POTENTIAL FOR SOME OF THESE STORMS TO
BECOME SEVERE. LOCALLY...THE MAIN THREAT AREA WOULD BE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN...ALTHOUGH THE BEST CHANCES LOOK TO BE SOUTH
ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS. THE MAIN SEVERE THREATS
WOULD BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE QUITE POSSIBLE ACROSS POTIONS OF NORTHEAST
IOWA THROUGH 10 PM...AND LESS LIKELY ACROSS SOUTHEAST MINNESOTA
INTO SOUTHWEST WISCONSIN. ALL SPOTTER GROUPS ARE ENCOURAGED
HOWEVER...TO MONITOR THE LATEST FORECAST AND STATEMENTS...AND ANY
LOCAL THUNDERSTORM DEVELOPMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Jul 1, 6:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     MARBLE ROCK             42.96N 92.87W
07/01/2006                   FLOYD              IA   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 14

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSevere Thunderstorm WarningARXAdams38 min
Jul 1, 7:15 PM CDTSevere Thunderstorm WarningARXJuneau30 min
Jul 1, 7:15 PM CDTSevere Thunderstorm WarningARXRichland45 min
Jul 1, 7:23 PM CDTSevere Thunderstorm WarningARXCrawford, Grant52 min
Jul 1, 7:47 PM CDTSevere Thunderstorm WarningARXAdams43 min
Jul 1, 7:58 PM CDTSevere Thunderstorm WarningARXRichland32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.